See What HealthDay Can Do For You
Contact Us

Tracking of Medication Errors Rising

Report finds elderly most at risk in hospitals

TUESDAY, Nov. 18, 2003 (HealthDayNews) -- The number of medication errors reported by U.S. hospitals are on the rise, a new report says, and more than a third of these mistakes involve senior citizens.

The good news is the report doesn't necessarily mark a rise in errors; rather, it reflects an increase in the reporting of them.

In 2002, 482 hospitals and health-care facilities nationwide voluntarily reported 192,477 medication errors to MEDMARX, the national reporting database operated by U.S. Pharmacopeia (USP), a nonprofit based in Rockville, Md. In 2001, 368 facilities reported 105,603 errors.

"This increase is a positive step toward identifying and eliminating medication errors and ensuring the safety and well-being of all hospital patients. By identifying medication error trends and problem areas, hospitals will be able to prevent future errors and reduce patient harm and injuries," Diane D. Cousins, vice president of USP's Center for the Advancement of Patient Safety, said Tuesday during a Webcast news conference.

While most of these errors never harmed the patient, 3,213 mistakes, or 1.7 percent of the total, did result in patient injury (contrasted with 2.4 percent in 2001). Of this total, 514 errors required some hospitalization, 47 required life-sustaining interventions, and 20 (less than 1 percent) were fatal.

The categories of drugs most commonly involved in errors were opioid analgesics, sedatives/hypnotics and anticonvulsants. High-alert medications including insulin, heparin and morphine were responsible for the most severe injuries.

There were 14 types of error, the top five being missing one or more doses; giving an improper dose/quantity; making a prescribing error, using the wrong drug and giving a drug at the wrong time.

"These five actually constitute 88 percent of all types of errors reported," Cousins said.

Incorrect administration techniques (when medications are incorrectly prepared or delivered, or both) were responsible for the largest number of harmful errors (6.2 percent).

In all, hospitals reported 54 different causes of errors. The three most involved with causing harm were performance deficit, procedure or protocol not being followed, and communication errors (usually between different health-care professionals). "What we have found over the years is that the errors we're seeing in the database are often the results of environmental factors that we call contributing factors -- such as distractions or increased workload and use of temporary staff," Cousins said.

Computer entry mistakes are accounting for a greater proportion of the total and are now number four in the list, up from number seven in 2000.

Individuals aged 65 and over were the most vulnerable to errors. The majority (55 percent) of fatal medication errors involved seniors, while 9.6 percent of prescribing errors in this group were harmful.

The most common errors were omission, improper dose or quantity and unauthorized drug errors.

The most common harmful errors in this group were wrong route (for example, a feeding tube inserted intravenously) and wrong administration technique (for example, not diluting a medication).

Again, high-alert medications were involved in many of the harmful errors.

Cousins had tips for seniors and their families to help protect them from becoming victims of medication errors:

  • Seniors should state their name before any medicines are given to them and offer their wrist bracelet for identification, even though nurses are required to check this information through independent methods. This will help ensure the right drug goes to the right patient.
  • To the extent they can, seniors and family members should try to know medications by their appearance, including their smell. Ask the nurse to identify a medication by name and strength. If the color, size, smell or anything else is different, the patient or a family member should ask why.
  • If the dose is not being given at the regular time, someone should ask why. This will help to reduce dose omission problems.
  • USP experts also suggest seniors make a list of medications to take to the hospital and that they include the name, dose and frequency of administration -- as well as the patient's name at the top of the list.
  • Even though it may seem obvious or redundant, always mention any allergies to medications or foods. One patient failed to mention a drug allergy on the fifth visit to the same emergency room only to find out (when the staff administered that medication) that his allergy had not been recorded in a system that carried over from visit to visit.

More information

For more on medication error reporting, visit the U.S. Pharmacopeia . The U.S. Food and Drug Administration also has information on medication errors.

SOURCES: Nov. 18, 2003, news teleconference with Diane D. Cousins, R.Ph., vice president, Center for the Advancement of Patient Safety, U.S. Pharmacopeia, Rockville, Md.
Consumer News